Hail, Roberts
- When
- May 17, 4:14 PM CST
- Where
- Roberts County, 27.95 mi NNW of Codman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.990, -101.000
A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength. A line of thunderstorms that developed near a surface trough in New Mexico moved into the Oklahoma and Texas Panhandles in the late afternoon and evening hours. Several storms produced severe hail and wind especially across the southern Texas Panhandle. A few very powerful storms produced hail in excess of 2 inches in diameter and there was also a breif, weak tornado reported in open country across the southwest Texas Pahandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 1:47 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 247 PM CDT Mon May 17 2021 .MESOSCALE UPDATE... ...Severe weather expected today... * Synoptic Overview: Upper level trough will approach the four corners region and begin to take a little bit of a negative tilt, with a shortwave out of the southwest expected to eject across the area. Meanwhile, surface low will set up again in eastern NM with a sharp dryline, angled from NE NM down the NM/TX state line. While the atmosphere is currently capped from previous storms yesterday and last night, there should be enough dynamics with the shortwave to overcome that cap in place and keep the severe setup in play today. * Mesoscale: Dewpoints currently in the lower to mid 50s with some isolated low 60s to the southeast are being closely monitored over the next couple hours for convection to start. Pretty good easterly flow. ML CAPE values just east of the dryline look to be between 2000-3000 J/kg, and thus there will be plenty of instability. Stationary front just south of the I-40 corridor expected to hold and possibly lift a little bit to the north. As the shortwave ejects over the Panhandles this evening, the shortwave in conjunction with daytime heating, will provide ample lift for severe storms. We may start off with discrete supercells, but they may quickly transition to multi-cells and begin to line out as they approach the Amarillo-Dumas-Guymon line. With the line of storms exiting the Panhandles to the east later this evening. ML CAPE values around 2000-3000 J/kg possible in the far southwest, closest to the dryline and stationary front. These boundaries could play a role for the best tornado threat this evening. That doesn't remove the tornado threat from the rest of the Panhandles, it's just less favorable outside of those areas. Plenty of storms over the past few days have produced decent rain amounts and the storm motion, while faster today, will still only be around 20-25 mph. With PWATs in the 1.00-1.50" range, we could have some flooding issues, mainly across the southern Panhandles. * Threats: All hazards are in play today across all of the Panhandles. However, the southwest Panhandles will be the most favored for Tornado activity, and that does include the Amarillo area. As the storms line out the tornado threat will drop significantly, but will not be a zero threat as we could still be dealing with QLCS spin ups. Hail up to the size of baseballs will be possible with the cells that are more discrete. The hail threat will drop down to about 1-1.5" as the storms line out and then strong damaging winds up to 70 mph will be possible. That will occur with both isolated cells and the line of storms. Flooding/Flash Flooding will be a concern as some areas that received extensive rainfall in the past few days, thus there are some concerns, especially in the southern Panhandles. * Timing & Location: Storms are expected to fire up around 3 to 4 pm in the southwest and possibly some isolated storms across the central and northeast as some latest hi-res models suggest the northeast seeing some earlier activity. The more linear progression is expected around 6-8 pm across the central Panhandles, and storms will exit the area from 10pm to 12am tonight. * Summary: Severe Weather is expected again across the entire Panhandles, with all hazards in play. Best dynamics for tornados will be in the southwest Panhandles, however it's still possible across other areas. Storms will start off as discrete cells, and become more of a line later in the evening. Hail up to baseballs possible with more isolated cells and hail up to ping pong balls possible as the storms line out. Tornados not likely after storms line out, but possible QLCS spin ups later this evening. Damaging winds up to 70 mph will be possible. Weber && .SHORT TERM...Tuesday and Tuesday Night... Upper level trough will move closer to the Panhandles and there will be a chance for another round of strong to possibly severe storms. Storms might fire up a little earlier in the day and become more of a cluster. right now the central to eastern Panhandles are favored, however, will not rule out the western Panhandles for storms. Dynamics certainly will favor the lift for strong to severe storms, the instability may be lesser if we can't heat up enough, and thus the current risk with SPC of Marginal seems reasonable. The primary threat will be hail and wind. Again, heavy rain could occur with some of these storms and thus, a possible flooding threat will continue for Tuesday as well. Weber && .LONG TERM (Wednesday through Sunday)... Our active pattern will continue into parts of the long term as several more days of thunderstorms are forecast. While its too early to get into too many details, it does look like severe weather will be possible Wednesday across mainly the eastern Panhandles. Friday through the weekend we have a chance to see severe weather but confidence is low on the details/chances at this time. By Wednesday, the H5 low which has helped promote thunderstorms the last several days will finally make its way over the Rockies and through the Central Plains. Some residual energy will be present as the H5 lifts north over the Central Plains, and this may help initiate thunderstorms across the area. MLCAPE could be around 500-1500 J/kg across the east. Bulk shear may be around 30-40 knots, so certainly enough shear to maintain an updraft. LCL heights are going to be around 5K-7K feet with an inverted-v profile. Since lapse rates are not that impressive around 6-7 C/km, the main threat for Wednesday looks to be wind (60-70 mph), but we could see hail around 1 inch in diameter. Tornadoes are unlikely for Wednesday. The upper levels on Thursday will be noted by troughing over the western CONUS and a high over the eastern CONUS. The placement of the high will allow for return flow, but it looks like MLCAPE may only be around 500 to perhaps 1000 J/kg as the better moisture will be east of the Panhandles. Additionally, we are lacking mid/upper level forcing. It looks like thunderstorms are possible east of the Panhandles as we will likely end up precipitation free. Friday and through the weekend we have thunderstorm chances every day. However, its too early to say with much confidence our severe potential, but as of now it doesn't look that impressive through the weekend for widespread hazardous weather. Guerrero && .AVIATION...18Z TAFS... VFR conditions will likely prevail at all TAF sites for the majority of the TAF period. MVFR to possibly brief IFR conditions could occur around the 21-03z period when storms are possible. Currently have VCTS to cover that 6 hour period, but will likely amend with updates as better timing confidence occurs. Otherwise sct-bkn mid clouds for the rest of the TAF period. Possible low clouds to move in late in the TAF period after 15z. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 74 53 76 57 / 80 50 30 30 10 Beaver OK 55 75 54 77 57 / 80 60 50 50 20 Boise City OK 48 70 47 73 51 / 80 40 40 40 10 Borger TX 57 76 56 79 60 / 80 50 40 40 10 Boys Ranch TX 53 75 52 79 56 / 60 40 30 30 10 Canyon TX 54 75 52 78 56 / 60 50 30 30 10 Clarendon TX 57 74 56 76 59 / 90 50 40 40 20 Dalhart TX 48 72 47 75 51 / 70 40 40 30 5 Guymon OK 53 73 51 76 55 / 90 50 50 40 10 Hereford TX 53 77 52 80 56 / 30 40 20 20 10 Lipscomb TX 56 75 55 76 58 / 90 60 50 40 20 Pampa TX 55 73 55 76 58 / 80 50 40 40 20 Shamrock TX 57 75 57 77 59 / 80 50 40 40 20 Wellington TX 57 76 57 79 59 / 80 50 40 40 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/89/24/89
Hazardous Weather Outlook National Weather Service Amarillo TX 219 PM CDT Mon May 17 2021 OKZ001>003-TXZ001>020-317-180730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 219 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be possible this afternoon and evening. Large to very large hail and damaging winds are the main threats. Additionally, there is also the potential for an isolated tornado during the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each afternoon and evening from Tuesday through Sunday. At this time, the probability for widespread severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday.
Special Weather Statement National Weather Service Amarillo TX 447 PM CDT Mon May 17 2021 TXZ006-011-172230- Hartley TX-Oldham TX- 447 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Nara Visa, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3583 10304 3572 10261 3531 10281 3541 10304 TIME...MOT...LOC 2146Z 192DEG 29KT 3549 10304 Guerrero
The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
11 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
The tornado touched down in very rural portions of Oldham county|and remained in open prairie grassland with no structures or|trees hit and no damage reported. The entire life cycle of the|tornado was documented by a local storm spotter.
Hail damaged some vehicles and campers, mainly on the south side of the park. Some hikers reportedly had some minor bumps and bruises from the hail.
Significant flooding had occurred in the park. Many of the trail bridges located in the park over creeks were washed out and lost. A rockslide caused by the flooding had blocked the main road down into the canyon.
Broken power poles were reported along with tree limbs around 3 in diameter were broken off of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952426, 961303, 952427, 952428, 952430, 952431, 952440, 952432, 952433, 952434, 952435, 952444, 952436, 952439, 952441, 952437, 952442, 952443.